Nevada, 2021

High Wind in Nevada, March 29, 2021

March 29, 2021 · NWS LKN · 11 events in 5 counties and zones

Strong winds accompany a cold frontal passage over parts of northern Nevada as the front moves through the Great Basin.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Strong winds accompany a cold frontal passage over parts of northern Nevada as the front moves through the Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 28, 4:51 PM PST, 7 hours 9 minutes earlier.

Area forecast discussion, Mar 28, 4:51 PM PST, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Elko NV
551 PM PDT Sun Mar 28 2021

.SYNOPSIS...Strong gusty winds accompany a cold front that moves
across the Great Basin on Monday. Scattered snow showers are
expected over parts of northeast Nevada. Temperatures will be
much cooler Monday and Tuesday. Warming weather is expected for
the latter part of the week.

&&

.UPDATE...Updated the forecast to add blowing dust to Monday
afternoon.

&&

.PREV DISCUSSION... /ISSUED AT 300 PM /

SYNOPSIS...Strong gusty winds accompany a cold front that moves
across the Great Basin on Monday. Scattered snow showers are
expected over parts of northeast Nevada. Temperatures will be
much cooler Monday and Tuesday. Warming weather is expected for
the latter part of the week.

SHORT TERM...Tonight through Wednesday evening.
Mid level flow backs around to southwest, advecting warmer air
across the region this afternoon. Mild night expected as gradient
flow increases in advance of Pacific cold front. Many valley
locations will stay near or slightly above freezing due to locally
breezy conditions. Surface front punches into northwest Nevada
later tonight and pushes southeast. The front is moisture starved
with minimal integrated water vapor values. Some short lived
showers may accompany the cold front over the northeast corner.
There will be a significant cooling with gusty winds shifting to
WNW. Day to day temperatures change will be around a 20 degree
drop across the north and 5-10 degrees for central Nevada.

Main cold frontal impacts will be strong gusty winds. The
strongest winds with gusts reaching 50 mph will occur over
northern/southeast Elko County (West Wendover), wind advisory
already includes areas the exceed the criteria. Made one addition
to include Ruby Valley and expect crosswinds south of Wells on
US93.

Progressive short wave quickly moves downstream with rapidly
rising heights on Tuesday. Some temperature recovery is expected
during the daytime, but rebounding from a chilling morning given
radiational cooling and low humidity values. Much warmer Wednesday
as warm ridge axis from over the eastern Pacific makes makes
landfall over California.

LONG TERM...Wednesday night through next Sunday.

Heading into the mid-week the forecast looks to continue with dry
weather as high pressure continues to be dominate in the models.
By Thursday, upper-level flow does begin to change for the region
as a series of weak shortwaves flattens the ridge. However, dry
and relatively calm weather is still expected to be the mainstay
clear into the weekend. Along side the quite conditions, look for
warming to begin across the region bring temperatures above the
normal. As soon as Thursday areas across the region will be
experiencing day time temperatures in the high 60s to 70s with
Saturday bring temperatures into the mid to high 70s. Overnights
will expected a similar increase with temperatures rising into the
30s to 40s by Saturday night.

By Sunday, models begin to hint at a change from the dry and warm
weather as a new trough begins to descend from the Pacific
Northwest. Current guidance does place some showers over the
region for Sunday. However, confidence is low given there is still
heavy disagreement on the exact placement and timing of trough
with the GFS currently moving the trough faster than other models,
like the ECMWF. For now, expect a temperature drop to coincide
with this trough’s movement bring Sunday afternoon back into the
50s to 60s and overnight temperatures into the 20s to 30s.

AVIATION...VFR conditions at all terminals for the next 24 hours.
Gusty winds are expected to develop along and north of the I-80
corridor Sunday afternoon. Gusts of 25 to 35 knots are expected
at KWMC, and KEKO, and KBAM. Turbulent flow is expected over the
Ruby Mountains and the adjacent leeward valley with gusts reaching
45kts for this area with mountain wave activity expected.

Scattered snow showers will accompany the cold front passage
Monday morning over northeast Nevada, but north of the KWMC-KBAM-
KEKO line.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 8 PM PDT Monday for Northern Elko
County-South Central Elko County-Southeastern Elko County.

&&

90

In the hours before

Special weather statement, Mar 28, 8:54 PM PST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Elko NV
954 PM PDT Sun Mar 28 2021

NVZ030-290700-
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy,
and Dufferena
954 PM PDT Sun Mar 28 2021

...Gusty Winds Overnight through Monday afternoon...

Strong gusty winds are occurring in Humboldt County and will be
continuing overnight into Monday afternoon. Winds of 20 to 30 mph
with gusts to 40 mph can be expected. Please use caution if
traveling, especially high profile vehicles.

Visit www.weather.gov/elko for the latest weather information.

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Humboldt

When
March 29, 12:00 AM PST to 1:00 AM PST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (MORN2) Morey Creek Raws, Elevation 5500 feet.

High Wind, N Elko Cnty

When
March 29, 1:00 AM PST to 2:00 AM PST
Where
N Elko Cnty forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (HDSNV) 17.7 NE Wells (nv dot), Elevation 6276 feet.

High Wind, South-Central Elko

When
March 29, 3:00 AM PST to 4:00 AM PST
Where
South-Central Elko forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (UR011) 7.8 N Oasis (upr), Elevation 6025 feet.

High Wind, Southeastern Elko

When
March 29, 5:00 AM PST to 6:00 AM PST
Where
Southeastern Elko forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (SPGN2) Spring Gulch Raws, Elevation 5470 feet.

High Wind, South-Central Elko

When
March 29, 5:00 AM PST to 6:00 AM PST
Where
South-Central Elko forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (PQRNV) 0.6 W Pequop Summit, Elevation 6954 feet.

High Wind, South-Central Elko

When
March 29, 5:00 AM PST to 6:00 AM PST
Where
South-Central Elko forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (PEQNV) 0.6 W Pequop Summit, Elevation 6954 feet.

High Wind, South-Central Elko

When
March 29, 9:00 AM PST to 10:00 AM PST
Where
South-Central Elko forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (NCLV) 3.5 E Clover Valley (dri), Elevation 5645 feet.

High Wind, N Elko Cnty

When
March 29, 10:00 AM PST to 11:00 AM PST
Where
N Elko Cnty forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (RSCN2) Rock Spring Creek Raws, Elevation 5427 feet.

High Wind, Southeastern Elko

When
March 29, 10:00 AM PST to 11:00 AM PST
Where
Southeastern Elko forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (UP994) 3.1 SE West Wendover (upr), Elevation 4408 feet.

High Wind, Northeastern Nye

When
March 29, 2:00 PM PST to 3:00 PM PST
Where
Northeastern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

Station (CMP26) Warm Springs Summit, Elevation 7549 feet.

High Wind, Northeastern Nye

When
March 29, 4:00 PM PST to 5:00 PM PST
Where
Northeastern Nye forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

Station (PANN2) Pancake Raws, Elevation 5165 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941118, 940363, 941119, 940358, 940359, 940361, 941117, 940362, 941120, 941122, 941121.